Background: Concern has been raised about the occurrence of venous thromboembolism (VTE) during treatment with antipsychotics. However, to date, clozapine is the only antipsychotic agent for which recurring evidence supports an association with VTE. Therefore, the aim of this study was to investigate the association between antipsychotic drugs, including clozapine and VTE.
Study design and methods: Data mining of the WHO database of adverse drug reactions (ADRs) using Bayesian statistics is in routine use for early alerting to possible ADRs. An information component measure was used to investigate the association between antipsychotic drugs and VTE reactions in the database.
Results: A total of 754 suspected cases of VTE related to treatment with antipsychotics had been reported. After excluding cases related to clozapine, 379 cases remained. A robust association was found for the second-generation antipsychotics group but not for the high-potency, first-generation antipsychotics group or the low-potency first-generation antipsychotics group. The individual compounds with statistically significant associations were olanzapine, sertindole and zuclopenthixol. A time-dependent analysis showed that the associations were positive for these drugs in 2002, 2001 and 2003, respectively. Case analyses were undertaken after excluding ten suspected duplicate reports. Of the remaining 369 cases, 91 cases were associated with olanzapine, 9 with zuclopenthixol and 6 with sertindole.
Conclusions: VTE was more often reported with the antipsychotic drugs olanzapine, sertindole and zuclopenthixol than with other drugs in the WHO database. Further studies are warranted to explain this disproportional reporting. Since the associations found were based on incomplete clinical data, the results should be considered as preliminary and interpreted cautiously.
Clozapine Olanzapine Antipsychotic Drug Sertindole Information Component
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
We thank the national centres that contribute data to the WHO international drug monitoring programme. The opinions and conclusions in this article are, however, not necessarily those of the various national centres or of the WHO. The research was funded by the Swedish Research Council and the WHO Collaborating Centre without other external funding. The corresponding author had full access to all the data in the study and had final responsibility for the decision to submit for publication. The authors have no conflicts of interest directly relevant to the content of this study.
Melkersson K, Dahl ML. Adverse metabolic effects associated with atypical antipsychotics: literature review and clinical implications. Drugs 2004; 64: 701–23PubMedCrossRefGoogle Scholar
Parkin L, Skegg DC, Herbison GP, et al. Psychotropic drugs and fatal pulmonary embolism. Pharmacoepidemiol Drug Saf 2003; 12: 647–52PubMedCrossRefGoogle Scholar
Farah RE, Makhoul NM, Farah RE, et al. Fatal venous thromboembolism associated with antipsychotic therapy. Ann Pharmacother 2004; 38: 1435–8PubMedCrossRefGoogle Scholar
Liperoti R, Pedone C, Lapane KL, et al. Venous thromboembolism among elderly patients treated with atypical and conventional antipsychotic agents. Arch Intern Med 2005; 165: 2677–82PubMedCrossRefGoogle Scholar
Hamanaka S, Kamijo Y, Nagai T, et al. Massive pulmonary thromboembolism demonstrated at necropsy in Japanese psychiatric patients treated with neuroleptics including atypical antipsychotics. Circ J 2004; 68: 850–2PubMedCrossRefGoogle Scholar
Ray JG, Mamdani MM, Yeo EL. Antipsychotic and antidepressant drug use in the elderly and the risk of venous thromboembolism. Thromb Haemost 2002; 88: 205–9PubMedGoogle Scholar
Waage IM, Gedde-Dahl A. Pulmonary embolism possibly associated with olanzapine treatment [letter]. BMJ 2003; 327: 1384PubMedCrossRefGoogle Scholar
del Conde I, Goldhaber SZ. Pulmonary embolism associated with olanzapine [letter]. Thromb Haemost 2006; 96: 690–1PubMedGoogle Scholar
Kamijo Y, Soma K, Nagai T, et al. Acute massive pulmonary thromboembolism associated with risperidone and conventional phenothiazines. Circ J 2003; 67: 46–8PubMedCrossRefGoogle Scholar
Bate A, Lindquist M, Edwards IR, et al. A Bayesian neural network method for adverse drug reaction signal generation. Eur J Clin Pharmacol 1998; 54: 315–321PubMedCrossRefGoogle Scholar
Bate A, Lindquist M, Orre R, et al. Data-mining analyses of pharmacovigilance signals in relation to relevant comparison drugs. Eur J Clin Pharmacol 2002; 58: 483–490PubMedCrossRefGoogle Scholar
Lindquist M, Stahl M, Bate A, et al. A retrospective evaluation of a data mining approach to aid finding new adverse drug reaction signals in the WHO international database. Drug Saf 2000; 23: 533–42PubMedCrossRefGoogle Scholar
Edwards IR, Olsson S. WHO programme: global monitoring. In: Mann RD, Andrews EB, editors. Pharmacovigilance. London: John Wiley & Sons; 2002: 169–182Google Scholar
Orre R, Lansner A. Bayesian neural networks with confidence estimations applied to data mining, Comput Stat Data Anal 2000; 34: 473–493CrossRefGoogle Scholar
WHO Collaborating Centre for Drug Statistics Methodology [online]. Available from URL: http://www.whocc.no/[Accessed 2005 May 15]
Norén GN, Bate A, Orre R, et al. Extending the methods used to screen the WHO drug safety database towards analysis of complex associations and improved accuracy for rare events. Stat Med 2006; 25: 3740–57PubMedCrossRefGoogle Scholar
van Puijenbroek EP, Bate A, Leufkens HG, et al. A comparison of measures of disproportionality for signal detection in spontaneous reporting systems for adverse drug reactions. Pharmacoepidemiol Drug Saf 2002; 11: 3–10PubMedCrossRefGoogle Scholar
Lindquist M, Edwards IR, Bate A, et al. From association to alert: a revised approach to international signal analysis. Pharmacoepidemiol Drug Saf 1999; 8: S15–25PubMedCrossRefGoogle Scholar
Sanz EJ, De-las-Cuevas C, Kiuru A, et al. Paroxetine in pregnant women: SSRI and neonatal withdrawal syndrome. Lancet 2005; 365: 482–7PubMedGoogle Scholar
Coulter DM, Bate A, Meyboom RH, et al. Antipsychotic drugs and heart muscle disorder in international pharmacovigilance: data mining study. BMJ 2001; 322: 1207–9PubMedCrossRefGoogle Scholar
Anderson Jr FA, Wheeler HB, Goldberg RJ, et al. The prevalence of risk factors for venous thromboembolism among hospital patients. Arch Intern Med 1992; 152: 1660–4PubMedCrossRefGoogle Scholar
ten Ham M. WHO’s role in international ADR monitoring. Post Mark Surveillance 1992; 5: 223–30Google Scholar
Axelsson S, Hagg S, Eriksson AC, et al. In vitro effects of antipsychotics on human platelet adhesion and aggregation and plasma coagulation. Clin Exp Pharmacol Physiol 2007; 34: 775–80PubMedCrossRefGoogle Scholar
Wagstaff AJ, Bryson HM. Clozapine: a review of its pharmacological properties and therapeutic use in patients with schizophrenia who are unresponsive to or intolerant of classical antipsychotic agents. CNS Drugs 1995; 4: 370–400CrossRefGoogle Scholar
Hughes JR, Hatsukami DK, Mitchell JE, et al. Prevalence of smoking among psychiatric outpatients. Am J Psychiatry 1986; 143: 993–7PubMedGoogle Scholar
Beratis S, Katrivanou A, Gourzis P. Factors affecting smoking in schizophrenia. Compr Psychiatry 2001; 42: 393–402PubMedCrossRefGoogle Scholar
Goldhaber SZ, Grodstein F, Stampfer MJ, et al. A prospective study of risk factors for pulmonary embolism in women. JAMA 1997; 277: 642–5PubMedCrossRefGoogle Scholar
Danilenko-Dixon DR, Heit JA, Silverstein MD, et al. Risk factors for deep vein thrombosis and pulmonary embolism during pregnancy or post partum: a population-based, casecontrol study. Am J Obstet Gynecol 2001; 184: 104–10PubMedCrossRefGoogle Scholar